Reducible Diffusions with Time-Varying Transformations with Application to Short-Term Interest Rates

      Research output: Contribution to journalArticle


      View graph of relations

      Reducible diffusions (RDs) are nonlinear transformations of analytically solvable Basic Diffusions (BDs). Hence, by construction RDs are analytically tractable and flexible diffusion processes. Existing literature on RDs has mostly focused on time-homogeneous transformations, which to a significant extent fail to explore the full potential of RDs from both theoretical and practical points of view. In this paper, we propose flexible and economically justifiable time variations to the transformations of RDs. Concentrating on the Constant Elasticity Variance (CEV) RDs, we consider nonlinear dynamics for our time-varying transformations with both deterministic and stochastic designs. Such time variations can greatly enhance the flexibility of RDs while maintaining sufficient tractability of the resulting models. In the meantime, our modeling approach enjoys the benefits of classical inferential techniques such as the Maximum Likelihood (ML). Our application to the UK and the US short-term interest rates suggests that from an empirical point of view time-varying transformations are highly relevant and statistically significant. We expect that the proposed models can describe more truthfully the dynamic time-varying behavior of economic and financial variables and potentially improve out-of-sample forecasts significantly.



      Original languageEnglish
      Number of pages12
      Pages (from-to)266-277
      JournalEconomic Modelling
      Journal publication dateJan 2016
      Issue numberA
      Early online date11 Nov 2014
      StatePublished - Jan 2016

        Research areas

      • Stochastic Di¤erential Equation; Reducible Di¤usion; Constant Elasticity Variance; Time-Varying Transformation; Maximum Likelihood Estimation; Short-Term Interest Rate.

      ID: 11940404